Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Melbourne, FL

January 22, 2017Brevard County, Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 22, 2017, 9:58 PM EST for Brevard County, Osceola County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2017, 9:58 PM EST (02:58 UTC)
Expired
Jan 22, 2017, 10:45 PM EST
In force
47 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
70.0 mph

Counties Brevard County, FL, Osceola County, FL

The radar

The Melbourne radar (KMLB), 5 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 10:20 PM ESTFUNNEL CLOUD6 Nnw Melbourne, FLSPOTTER REPORTS FUNNEL CLOUD NEAR LAKE WASHINGTON
Jan 22, 10:20 PM ESTFUNNEL CLOUD6 Nnw Melbourne, FLSPOTTER REPORTS FUNNEL CLOUD NEAR LAKE WASHINGTON RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 22, 4:35 PM ESTTornado Watch PDSSPC5 hr
Jan 22, 9:57 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 3.0 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS52 KMLB 230258
SVRMLB
FLC009-097-230345-
/O.NEW.KMLB.SV.W.0009.170123T0258Z-170123T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
958 PM EST SUN JAN 22 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  East central Osceola County in east central Florida...
  Southern Brevard County in Florida...

* Until 1045 PM EST

* At 957 PM EST, a severe thunderstorm was located 7 miles southeast
  of Holopaw, moving northeast at 55 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Palm Bay, Melbourne, Rockledge, Cocoa Beach and Satellite Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 AM EST for east central
Florida.

LAT...LON 2806 8054 2796 8100 2817 8105 2834 8057
      2830 8057 2820 8056 2818 8055
TIME...MOT...LOC 0257Z 237DEG 49KT 2806 8097 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...70MPH
 
$$

dws

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 9:58 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 22, 9:58 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
958 PM EST Sun Jan 22 2017

...Severe Weather Threat Shifting From Brevard/Osceola Counties
Southward...

.UPDATE...
Severe weather threat continues to evolve across our central and
southern zones, so will keep this update brief. The squall line,
currently laying across Brevard and Osceola county, will shift
south of these areas after 11PM and toward the Treasure Coast
between 11PM and 1AM. Discrete storm development out ahead of the
squall line will continue to pose the biggest threat for an
isolated tornado, with strong to damaging wind gusts embedded
within the main squall line.

The overall threat for severe weather has greatly diminished north
of Titusville to Kissimmee, so the original tornado watch (#23)
from this evening will be allowed to expire for Volusia, Lake,
Orange, and Seminole counties. A new tornado watch (#24) will be
issued from Brevard/Osceola county southward. While this watch is
set to expire at 11Z, the threat across east central Florida will
be confined to early in the period.

Will maintain a small chance for showers and thunderstorms past
midnight as upper level energy in association with the parent low
passes over the state. In fact, more recent runs of some mesoscale
models indicate additional low-topped convection developing over
the Gulf and moving across the Peninsula toward sunrise. It should
be noted that while some strong wind gusts may accompany these
showers, any severe weather threat will have passed.

&&

.AVIATION...
Highest threat for strong to isolated severe storms will be
confined to central and southern aerodromes (KMLB south) through
06Z. Preceding any showers and storms, gusty south winds will
continue. Brief MVFR CIGS and IFR VISBYs and wind gusts to 40
knots will accompany line of showers and storms as they move over
remainder of central and southern areas. Severe threat has ended
for KDAB/KLEE/KISM/KMCO/KTIX corridor.

Generally VFR ceilings between FL035-FL045 will follow overnight
with gusty west winds continuing into Monday.

&&

.MARINE...
Continued threat for offshore moving strong to severe storms from
the Cape south through 1AM EST/06Z. Gale warning remains in effect
as frequent gusts to Gale Force will occur behind convection and
strong cold front expected to move over the waters overnight. Seas
building to 7 feet this afternoon offshore, then 10-11 feet tonight.
The offshore flow will suppress seas nearshore to 4-5 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  60  71  49  70 /  50  20   0   0
MCO  62  72  51  72 /  60  20   0   0
MLB  63  75  49  72 /  90  20   0   0
VRB  65  74  52  74 /  90  20  10   0
LEE  60  70  50  70 /  40  20   0   0
SFB  62  72  50  73 /  50  20   0   0
ORL  62  72  51  72 /  50  20   0   0
FPR  64  75  48  74 /  90  20  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 6 AM EST Monday for Indian River-Martin-
     Northern Brevard County-Okeechobee-Osceola-Southern Brevard
     County-St. Lucie.

     Wind Advisory until midnight EST tonight for Coastal Volusia
     County-Indian River-Inland Volusia County-Martin-Northern
     Brevard County-Northern Lake County-Okeechobee-Orange-
     Osceola-Seminole-Southern Brevard County-Southern Lake
     County-St. Lucie.

AM...Tornado Watch until 6 AM EST Monday for Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory from 11 PM Monday to 9 AM EST Tuesday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

     Gale Warning until 11 PM EST Monday for Flagler Beach to Volusia-
     Brevard County Line 0-20 nm-Flagler Beach to Volusia-
     Brevard County Line 20-60 nm-Sebastian Inlet to Jupiter
     Inlet 0-20 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-
     Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-
     Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Ulrich/Volkmer/Sharp/Cristaldi/Combs/Smith/Lascody/Spratt
Hazardous weather outlook, Jan 22, 4:17 PM EST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
417 PM EST SUN JAN 22 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-230100-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
417 PM EST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
ENVIRONMENTAL CONDITIONS AHEAD OF A POTENT LOW PRESSURE SYSTEM
ACROSS THE SOUTHEAST STATES WILL SUPPORT SEVERE THUNDERSTORMS
ACROSS THE NORTHERN FLORIDA PENINSULA INTO EARLY EVENING THAT WILL
THEN MOVE SOUTHEAST ACROSS THE REMAINDER OF EAST CENTRAL FLORIDA
THROUGH LATE EVENING AND UNTIL AROUND 1 AM ACROSS THE TREASURE
COAST. DEEP LAYER WIND SHEAR...COLDER TEMPERATURES ALOFT AND
STRONG INSTABILITY WILL PRODUCE AN ENHANCED RISK OF DAMAGING
WINDS...HAIL AND A FEW STRONG LONG TRACKED TORNADOES. WIDESPREAD
RAINFALL AMOUNTS AROUND ONE HALF INCH ARE EXPECTED WITH LOCALLY
HIGHER AMOUNTS UP TO 1 TO 2 INCHES POSSIBLE.

RESIDENTS AND VISITORS IN THE AREA SHOULD REVIEW THEIR EMERGENCY
PLANS FOR SEVERE THUNDERSTORMS AND TORNADOES. IF WARNINGS ARE
ISSUED...HEAD TO A STURDY STRUCTURE AWAY FROM WINDOWS IMMEDIATELY.
ALSO...ENSURE YOU HAVE MULTIPLE WAYS TO RECEIVE WATCH AND WARNING
INFORMATION...INCLUDING THROUGH NOAA WEATHER RADIO...YOUR SMART
PHONE...LOCAL TV OUTLETS...OR A COMPUTER.

.HIGH WIND IMPACT...
A WIND ADVISORY CONTINUES THROUGH MIDNIGHT FOR STRONG AND GUSTY
SOUTHWEST WINDS 20 TO 30 MPH WITH OCCASIONAL GUSTS UP TO 40 TO 45
MPH. LOOSE OR LIGHTWEIGHT OBJECTS SHOULD BE SECURED. SMALL TREE
LIMBS MAY BE BROUGHT DOWN.

.RIP CURRENT IMPACT...
A SMALL BUT LONG PERIOD NORTHEAST SWELL WILL PRODUCE A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES. ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH ACROSS THE
INTRACOASTAL AND ATLANTIC WATERS THIS EVENING AND TONIGHT. A
LARGE SWATH OF 35 TO 45 KNOT WINDS ARE EXPECTED TO ACCOMPANY THE
SQUALL LINE AND ANY STORMS THAT DEVELOP AHEAD OF THE LINE. MORE
INTENSE LOCALIZED WINDS OF 50 TO 60 KNOTS WILL OCCUR WITHIN THE
SQUALL LINE AS IT PUSHES ACROSS THE INTRACOASTAL AND ATLANTIC
WATERS.

.WIND AND SEA IMPACT...
A GALE WARNING IS IN EFFECT. EXTREMELY HAZARDOUS WINDS AND SEAS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
VERY HAZARDOUS BOATING CONDITIONS WILL CONTINUE MONDAY DUE TO
STRONG WEST WINDS 20 TO 30 KNOTS MAINTAINING SEAS 10 TO 11 FEET
WELL OFFSHORE. A GALE WARNING WILL REMAIN IN EFFECT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION IS EXPECTED
LATE THIS AFTERNOON AND TONIGHT.

PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN MELBOURNE AT 3 2 1 2 5 5 0 2 1 2.

VOLKMER

In the hours before

Special weather statement, Jan 22, 8:36 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
836 PM EST SUN JAN 22 2017

FLZ045-046-053-144-230230-
Osceola FL-Southern Lake County FL-Orange FL-Seminole FL-
836 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR ORANGE...SOUTHWESTERN LAKE...
SOUTHWESTERN SEMINOLE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 930 PM
EST...

At 835 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ferndale to near Oakland to 10 miles
southwest of Lake Louisa. Movement was east at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Orlando, Kissimmee, Sanford, Apopka and Altamonte Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.

&&

A tornado watch remains in effect until 1000 PM EST for east central
Florida.

LAT...LON 2864 8196 2879 8114 2785 8124 2784 8126
      2786 8130 2792 8131 2800 8139 2800 8142
      2806 8146 2801 8138 2808 8135 2809 8145
      2814 8146 2814 8152 2826 8156 2826 8166
      2835 8166 2835 8179 2836 8179 2835 8196
TIME...MOT...LOC 0135Z 258DEG 40KT 2866 8169 2852 8166 2835 8183

Cristaldi
Local storm report, Jan 22, 8:52 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
852 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             LEESBURG                28.81N 81.88W
01/22/2017  E1.00 INCH       LAKE               FL   PUBLIC

            PICTURE VIA TWITTER OF ESTIMATED QUARTER SIZE HAIL IN
            LEESBURG. TIME ESTIMATED.

&&

JC
Local storm report, Jan 22, 8:54 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
854 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             4 W PONCE INLET         29.10N 80.99W
01/22/2017  M0.70 INCH       VOLUSIA            FL   AIRPLANE PILOT

            MEASURED DIME SIZE HAIL ON NEEDLES DRIVE IN PORT ORANGE.
            TIME ESTIMATED.

&&

JC
Special weather statement, Jan 22, 8:59 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
859 PM EST SUN JAN 22 2017

FLZ047-053-230245-
Southern Brevard County FL-Osceola FL-
859 PM EST SUN JAN 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSCEOLA AND SOUTHERN
BREVARD COUNTIES UNTIL 945 PM EST...

At 858 PM EST, Doppler radar was tracking a strong thunderstorm near
Holopaw, moving northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Holopaw.

A tornado watch remains in effect until 1000 PM EST for east central
Florida.

LAT...LON 2811 8054 2785 8123 2835 8119 2835 8086
      2834 8086 2834 8057
TIME...MOT...LOC 0158Z 239DEG 49KT 2812 8113

dws
Local storm report, Jan 22, 9:00 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
900 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
01/22/2017  M48 MPH          BREVARD            FL   MESONET

            USAF WIND TOWER 19 MEASURED A WIND GUST OF 48 MPH/42 KT
            FROM THE SSW.

&&

JC
Local storm report, Jan 22, 9:09 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
909 PM EST SUN JAN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     3 W MERRITT ISLAND WILD 28.64N 80.75W
01/22/2017  M54 MPH          BREVARD            FL   MESONET

            USAF WIND TOWER 714 MEASURED A WIND GUST OF 54 MPH/48 KT
            FROM THE SW.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 7:00 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Osceola, Seminole60 min
Jan 22, 7:12 PM ESTSpecial Marine WarningMLB63 min
Jan 22, 7:19 PM ESTTornado WarningMLBOrange, Seminole, Volusia41 min
Jan 22, 7:26 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Volusia64 min
Jan 22, 7:29 PM ESTTornado WarningMLBVolusia31 min
Jan 22, 7:51 PM ESTTornado WarningMLBBrevard, Orange, Seminole, Volusia39 min
Jan 22, 7:53 PM ESTSevere Thunderstorm WarningMLBLake, Orange, Seminole, Volusia37 min
Jan 22, 8:15 PM ESTSpecial Marine WarningMLB2 hr
Jan 22, 8:29 PM ESTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia61 min
Jan 22, 8:36 PM ESTSpecial Weather StatementMLBOrange54 min
Jan 22, 8:59 PM ESTSpecial Weather StatementMLBBrevard, Osceola46 min
Jan 22, 9:10 PM ESTSevere Thunderstorm WarningMLBBrevard, Osceola50 min
Jan 22, 9:28 PM ESTTornado WarningMLBBrevard32 min
Jan 22, 9:59 PM ESTSpecial Weather StatementMLBBrevard, Indian River, Osceola91 min
Jan 22, 10:07 PM ESTTornado WarningMLBBrevard23 min
Jan 22, 10:14 PM ESTSpecial Marine WarningMLB3 hr
Jan 23, 12:21 AM ESTSpecial Weather StatementMLBIndian River, Saint Lucie24 min
Jan 23, 12:40 AM ESTSpecial Weather StatementMLBMartin35 min
Jan 23, 1:14 AM ESTSpecial Marine WarningMLB2 hr
Jan 23, 3:15 AM ESTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia15 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.